Aspirin Recalled Nationwide After Acetaminophen Mix-Up: How To Check If Yours Is Safe

By iScienceTimes Staff on June 28, 2013 5:46 PM EDT

aspirin
Baby aspirin has been recalled after a bottle at one CVS was found to be filled with acetaminophen. (Photo: Wikimedia Commons)

Aspirin has been recalled across the United States after one CVS pharmacist found a bottle of baby aspirin filled with acetaminophen. Acetaminophen is most commonly sold under the brand name Tylenol. 

Advance Pharmaceutical, the company whose baby aspirin bottles were filled with the wrong pills, are voluntarily recalling 16,440 bottles, which are labeled "Enteric Coated Aspirin Tablets, 81-mg." The bottle of baby aspirin that prompted the recall was actually filled with 500-mg acetaminophen.

Like Us on Facebook

"That could put some people into liver failure," Joe Odin of Mount Sinai Hospital in New York, a researcher into drug-induced liver injury, told ABC News.

According to Odin, overdosing on acetaminophen is the number one method of suicide in the United Kingdom. Overdosing on acetaminophen in the United States is fairly common too, especially when patients don't realize that a drug prescribed to them, like sleeping pills, already contains the acetaminophen.

"It's not an uncommon overdose," said Corey Slovis of Vanderbilt University Medical Center in Tennessee. "We hate Tylenol overdose because they're the silent overdoses."

Another doctor, Sripal Bangalore, a cardiologist at NYU Langone Medical Center, told ABC that patients often take baby aspirin after stent surgery, as baby aspirin prevents blood platelets from sticking together.

"Aspirin and Tylenol are not the same," Bangalore said. A crucial difference is that acetaminophen isn't anti-clotting like aspirin is, so the acetaminophen may induce stent thrombosis, or a blocking of the stent.

"It's pretty dangerous," Bangalore said. "Once a stent closes, there are studies to show that the risk of dying from it is pretty large."

No injuries have been reported from the baby aspirin recall so far.

The FDA has issued a press release stating how you can determine if your baby aspirin may be affected by the recall. According to the FDA:

The product is indicated for the temporary relief of minor aches and pains and is packaged in bottles of 120 tablet with NDC 0536-3086-41 and UPC 3 0536-3086-41 9. The affected lot of Enteric Coated Aspirin Tablets is Lot 13A026 with Expiration Date 01-2015. The lot was manufactured and packaged by Advance Pharmaceutical Inc. under the label of Rugby Laboratories. Rugby Laboratories (Major Pharmaceuticals) distributed the product nationwide to wholesalers and retailers.

The FDA says that any adverse reactions experienced from using the mixed-up aspirin should be reported to the FDA MedWatch Program.

© 2012 iScience Times All rights reserved. Do not reproduce without permission.

Join the Conversation

Sponsored From Around the Web

    ZergNet
Follow iScience Times
us on facebook RSS
 
us on google
 
Most Popular
INSIDE iScience Times
Do Dolphins Get High? BBC Cameras Catch Dolphins Chewing On Pufferfish Toxins
Do Dolphins Get High? BBC Cameras Catch Dolphins Chewing On Pufferfish Toxins
How Many Ways Can You Tie A Tie?
How Many Ways Can You Tie A Tie?
Ribbon Of Charged Particles At Solar System's Edge Acts Like A Wind Sock For Interstellar Magnetism
Ribbon Of Charged Particles At Solar System's Edge Acts Like A Wind Sock For Interstellar Magnetism
How to Turn Your Tap Water Faucet  Into a Coffee Spout [VIDEO]
How to Turn Your Tap Water Faucet Into a Coffee Spout [VIDEO]
Coolest Science Photos Of 2013: From Blobfish To Two-Headed Shark, Comet ISON To Mars Selfie
Coolest Science Photos Of 2013: From Blobfish To Two-Headed Shark, Comet ISON To Mars Selfie
This Is A Scientifically-Proven Rock-Paper-Scissors Winning Strategy (But If Your Opponent Uses It Too, It's A Draw)
This Is A Scientifically-Proven Rock-Paper-Scissors Winning Strategy (But If Your Opponent Uses It Too, It's A Draw)